California, 2012Flash Flooding in California, July 23, 2012
July 23, 2012 · NWS VEF · 2 events in 1 county or zone
Another push of monsoon moisture led to more thunderstorms over the Mojave Desert and southern Great Basin. A few storms produced severe weather and/or flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $30,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Another push of monsoon moisture led to more thunderstorms over the Mojave Desert and southern Great Basin. A few storms produced severe weather and/or flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Jul 23, 8:32 AM PST, 2 hours 58 minutes earlier.
Area forecast discussion, Jul 23, 8:32 AM PST, 2 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
932 AM PDT MON JUL 23 2012
.SYNOPSIS...MONSOON MOISTURE WILL LINGER ACROSS THE AREA TODAY
RESULTING IN SCATTERED SHOWERS AND THUNDERSTORMS. A GRADUAL DRYING
TREND IS THEN EXPECTED TUESDAY THROUGH THURSDAY AS A DRY SOUTHWEST
FLOW BEGINS TO PUSH MOISTURE BACK TO THE EAST.
&&
.UPDATE...AREA OF UPPER DIFLUENCE BETWEEN A LOW NEAR SAN FRANSISCO
AND A HIGH NEAR SAN DIEGO IS KEEPING THUNDERSTORMS GOING ACROSS INYO
COUNTY UP INTO CENTRAL NEVADA THIS MORNING. THE FORECAST WAS UPDATED
TO INCREASE POPS IN THAT AREA. OTHERWISE THE FORECAST LOOKS GOOD.
&&
.PREV DISCUSSION...
318 AM PDT MON JUL 23 2012
.SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT...ISOLATED CONVECTION
CONTINUING ACROSS THE NORTHERN PORTION OF MOHAVE COUNTY/LINCOLN
COUNTY AND THE CENTRAL PORTION OF NYE COUNTY THIS MORNING...MAINLY
DUE TO OUTFLOW BOUNDARIES WHICH MOVED INTO THE AREA DURING THE
EVENING HOURS. EXPECT ISOLATED CONVECTION TO CONTINUE...BUT LOOK FOR
A DECREASE TOWARDS MORNING.
OVERALL LITTLE CHANGE WAS MADE TO THE PREVIOUS FORECAST AS THE
FORECAST MODELS CONTINUE TO SHOW VERY LITTLE TO PINPOINT TODAYS
CONVECTION. SYNOPTICALLY...SOUTHEAST TO SOUTH FLOW CONTINUING OVER
THE EASTERN PORTION OF THE CWA WITH SOUTHWEST FLOW OVER THE WESTERN
PORTION AS A WEAK LOW IS FORECAST OVER THE CENTRAL CALIFORNIA COAST
TODAY...WHILE A RIDGE BEGINS TO BUILD OVER SOUTHERN CALIFORNIA WITH
A VERY WEAK LOW INDICATED OVER CENTRAL ARIZONA. THIS PATTERN DOES
HINT THAT THERE WILL BE A WEAK DEFORMATION ZONE OVER NORTHERN
MOHAVE/CLARK/LINCOLN COUNTIES THIS AFTERNOON AND THIS WILL BE THE
AREA OF HIGHEST THUNDERSTORM CHANCES/POPS. HOWEVER WITH THE RIDGE
BEGINNING TO BUILD OVER SOUTHERN CALIFORNIA...DRYING WILL LIKELY BE
SEEN FROM THE WEST BY LATE AFTERNOON WITH A POSSIBLE CAP FORMING
OVER WESTERN SAN BERNARDINO WHICH MAY INHIBIT CONVECTION IN THAT
AREA.
BY TUESDAY...MODELS ALL SHOW THAT THE SOUTHERN CALIFORNIA RIDGE
BECOMES THE DOMINATE FEATURE OVER THE AREA AND EXPECT FURTHER DRYING
FROM THE WEST WHICH THEN CONTINUES INTO WEDNESDAY. THE ECMWF/GFS ARE
A LITTLE MORE AGGRESSIVE WITH THE DRYING THAN THE NAM WITH BASICALLY
WEDNESDAY SHOWING THE CWA THUNDERSTORM FREE. FOR NOW WILL TREND A
LITTLE SLOWER...LEAVING LOW END CHANCE POPS ACROSS MAINLY MOHAVE
COUNTY FOR WEDNESDAY AFTERNOON.
WITH THE MOISTURE OVER THE AREA TODAY...DAYTIME TEMPERATURES WILL
GENERALLY BE SLIGHTLY BELOW NORMAL...ESPECIALLY THE EASTERN HALF OF
THE CWA. HOWEVER WITH THE EXPECTANT DRYING/RIDGING...DAYTIME HIGHS
WILL BE NEAR TO SLIGHTLY ABOVE NORMAL ON WEDNESDAY.
.LONG TERM...BY THURSDAY...OPERATIONAL MODELS INDICATE
SOUTH/SOUTHWESTERLY FLOW USHERING IN DRIER MORE STABLE ACROSS THE
FORECAST REGION WITH HIGH PRESSURE CENTERED TO THE EAST OF THE
FORECAST AREA. DRY CONDITIONS ARE FORECAST ACROSS THE VAST MAJORITY
OF THE FORECAST AREA EXCEPT FOR ALONG THE EASTERN EDGES OF MOHAVE
AND LINCOLN COUNTY WHERE THERE IS A CHANCE THERE MAY BE JUST ENOUGH
MOISTURE AND INSTABILITY LEFT ON THURSDAY AFTERNOON...BUT BY FRIDAY
DRY CONDITIONS ARE FORECAST AREAWIDE. THIS IS EXPECTED TO CONTINUE
ON SATURDAY...AS WE REMAIN UNDER DRY SOUTHWEST FLOW ALOFT. MODEL
SOLUTIONS THEN DIVERGE ON SUNDAY...WITH SOME DISAGREEMENT ON THE
POSITION OF DISTURBANCE APPROACHING FROM THE EAST. MOISTURE MAY
START TO INCREASE BY THE END OF THE WEEKEND ACROSS MOHAVE COUNTY IF
THE FEATURE TRACKS FAR ENOUGH NORTH...BUT HAVE KEPT THE FORECAST
MAINLY DRY FOR NOW. TEMPERATURES WILL BE SLIGHTLY ABOVE NORMAL
THROUGHOUT THE PERIOD.
&&
.AVIATION...FOR MCCARRAN...WITH SUFFICIENT MOISTURE IN PLACE...
SCATTERED THUNDERSTORM COVERAGE IS EXPECTED AGAIN TODAY..WITH A 30
PERCENT CHANCE OF SEEING A THUNDERSTORM AT KLAS. EVEN IF
THUNDERSTORMS DO NOT OCCUR DIRECTLY AT KLAS...THUNDERSTORMS LOOK
LIKELY AT LEAST OVER SURROUND HIGHER TERRAIN...AND EXPECT OUTFLOW
BOUNDARIES TO IMPACT WINDS DURING THE AFTERNOON AND EVENING. OUTSIDE
OF ANY STORM INFLUENCE...WINDS WILL BE RELATIVELY LIGHT. EXPECT
TEMPERATURES TO BE AT OR GREATER THAN 100F FROM 19Z UNTIL 03Z
TODAY.
FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...ALL LOCATIONS WILL SEE A CHANCE OF THUNDERSTORMS THIS
AFTERNOON AND EARLY EVENING...STORMS INITIALLY FORMING OVER HIGHER
TERRAIN. WINDS WILL BE RELATIVELY LIGHT AND FOLLOW TYPICAL DIURNAL
TRENDS...OUTSIDE OF ANY THUNDERSTORMS.
&&
.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...NONE.
&&
UPDATE...HARRISON
PREV DISCUSSION...JENSEN/KENNEDY
HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Jul 23, 5:13 AM PST, 6 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
613 AM PDT MON JUL 23 2012
AZZ001>003-036-CAZ519>527-NVZ014>022-240100-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
613 AM PDT MON JUL 23 2012 /613 AM MST MON JUL 23 2012/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.
.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS CAN BE EXPECTED OVER NORTHWEST
ARIZONA...SOUTHERN NEVADA AND FAR SOUTHEAST CALIFORNIA...MAINLY THIS
AFTERNOON AND EVENING. STORMS WILL BE MORE ISOLATED OVER THE
WESTERN MOJAVE DESERT AND THE SOUTHERN SIERRA. GENERAL HAZARDS OF
LIGHTNING AND GUSTY WINDS CAN BE EXPECTED WITH ANY
THUNDERSTORM...WHILE BRIEF HEAVY RAINFALL AND HAIL ARE ALSO POSSIBLE.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
MOIST AND UNSTABLE AIR WILL REMAIN IN PLACE ON TUESDAY FOR A
CONTINUED THREAT OF GENERAL THUNDERSTORM RELATED HAZARDS. A DRYING
TREND WILL BEGIN FROM WEST TO EAST WEDNESDAY BRINGING
THUNDERSTORMS TO AN END ACROSS THE AREA BY FRIDAY AND INTO THE WEEKEND.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Jul 23, 6:06 AM PST, 5 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
706 AM PDT MON JUL 23 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 AM HEAVY RAIN 4 NE GREEN VALLEY 36.09N 115.03W
07/23/2012 M0.71 INCH CLARK NV MESONET
CLARK COUNTY FLOOD CONTROL DISTRICT RAIN GAUGE REPORTED
0.71 INCHES OF RAIN OVER A 60 MINUTE PERIOD RESULTING IN
MINOR URBAN FLOODING.
&&
METZGERLocal storm report, Jul 23, 10:39 AM PST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1139 AM PDT MON JUL 23 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1125 AM HAIL 11 S PAHRUMP W7LAS 35.96N 115.90W
07/23/2012 E0.50 INCH INYO CA TRAINED SPOTTER
TRAINED SPOTTER IN CHARLESTON VIEW CA REPORTED MARBLE
SIZE HAIL.
&&
CSTUMPFFlash Flood, San Bernardino
- When
- July 23, 11:30 AM PST to 2:00 PM PST
- Where
- San Bernardino County, 3.48 mi SE of Valley Wells Station to 4.03 mi SE of Valley Wells Station
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- NWS Storm Survey
- Coordinates
- 35.394, -115.657
Water and large debris flowed over Cima Road 3-5 miles south of I-15.
Flash Flood, San Bernardino
- When
- July 23, 11:45 AM PST to 12:45 PM PST
- Where
- San Bernardino County, 12.17 mi N of Valley Wells to 12.23 mi NNW of Valley Wells
- Cause
- Heavy Rain
- Property damage
- $25,000
- Reported by
- NWS Storm Survey
- Coordinates
- 35.645, -115.707
Water and debris flowed over Kingston Road just north of Excelsior Mine Road as well as in several locations on Excelsior Mine Road.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in California, July 23, 20121 death · 1 event
- Tornado and Hail in New York, July 23 to 24, 2012$100,000 · EF1 · 48 events
- Damaging Winds and Lightning Strike in North Carolina, July 23 to 24, 2012$1.0 million · 50 kt wind · 4 events
- Hail and Damaging Winds in Vermont, July 23, 2012$150,000 · 2 in hail · 33 events
- Hail and Damaging Winds in Pennsylvania, July 23, 2012$300,000 · 1 in hail · 6 events
- Hail and Damaging Winds in New York, July 23, 2012$125,000 · 1 in hail · 11 events
- Hail and Damaging Winds in Pennsylvania, July 23, 2012$31,000 · 1.75 in hail · 24 events
- Hail and Damaging Winds in North Carolina, July 23, 2012$31,000 · 1.25 in hail · 23 events
- Damaging Wind in Arizona, July 23, 2012$50,000 · 56 kt wind · 1 event
- Damaging Winds in South Dakota, July 23, 2012$45,000 · 61 kt wind · 2 events
- Hail and Damaging Winds in New Jersey, July 23, 20122 injured · 1.25 in hail · 17 events
- Damaging Winds in South Dakota, July 23, 2012$40,000 · 65 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 394324, 394323.